Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

July 16, 2019Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 16, 2019, 7:26 PM EDT for Berks County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2019, 7:26 PM EDT (23:26 UTC)
Expired
Jul 16, 2019, 8:00 PM EDT
In force
34 min
Issued by
NWS Philadelphia/Mount Holly

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 128 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS81 KPHI 162326
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
726 PM EDT Tue Jul 16 2019

PAZ060-101-103-170000-
Western Montgomery-Western Chester-Berks-
726 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS...
NORTHWESTERN MONTGOMERY AND NORTH CENTRAL CHESTER COUNTIES...

At 726 PM EDT, a strong thunderstorm was located over Adamstown, or 8
miles east of Ephrata, moving east at 25 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Reading, Pottstown, Wyomissing, Birdsboro, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Newmanstown, Honey Brook,
Elverson, Bally, Bechtelsville, New Morgan, Spring Ridge, Pughtown,
Glenmoore, Chester Springs, Gilbertsville and Cedarville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4046 7559 4007 7555 4005 7560 4008 7594
      4011 7594 4014 7588 4031 7614 4035 7620
      4037 7620
TIME...MOT...LOC 2326Z 264DEG 22KT 4022 7603 

$$

Meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:45 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 16, 3:45 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
345 PM EDT Tue Jul 16 2019

.SYNOPSIS...
A warm front will lift across the region this evening and overnight.
The remnants of tropical system Barry will cross the area later
Wednesday and through Thursday. Bermuda high pressure will establish
itself over our area Friday and remain through the weekend. A cold
front will drop down from the Great Lakes early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of mid afternoon, scattered diurnally driven showers/storms have
developed over central PA along an axis of instability associated
with a weak surface trough. Farther east over our CWA, area remains
capped with mainly sunny skies and increasing heat and humidity.
Though the real stretch of very high heat and humidity has yet to
really begin with today being a transition day from yesterday's
comfortable weather and the very high heat/humidity expected for
tomorrow through the weekend.

As we head through the late afternoon into this evening, storms to
our west will track east and thinking at this time is there will be
at least some scattered storms entering our western zones from the
Lehigh Valley south toward Burks and Chester Counties into the
Delmarva. This will occur as CAP should be eroding in these areas.
However farther east through the I-95 corridor across PA/NJ any
storms should be isolated as they should be weakening by the time
they get here. However worth mentioning, any storms into early this
evening will be capable of producing locally heavy rainfall and
strong winds due to fairly high CAPE, steep low level lapse rates,
and precip loading. As mentioned, storms should weaken through the
evening as they track east and they should be mainly
diminished/moved out by around midnight. Otherwise, some mid level
cloudiness sticks around with a mild, muggy night setting up as lows
will be mainly in the low to mid 70s with dew points that won't be
much lower in moist SW flow.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Main story heading into Wednesday will be high heat and humidity.
The day will begin quiet as expansive high pressure sits off the
coast yielding a continuing SW flow. There should just be some
scattered mid cloud and diurnal Cu around so strong solar heating
coupled with the increasingly hot airmass (850 mb temps 20+ C) will
allow temperatures to reach into the low to mid 90s for most of the
area...even over 95 degrees possible in spots. Main exceptions will
be the southern Poconos and far NW NJ where it should stay in the
80s. Along with increasing temps, other big problem will be dew
points into the 70s allowing for heat indicies reaching 100-105+ for
much of the urban corridor and points south. Excessive Heat Warning
is now in effect for the urban corridor with an advisory in effect
for surrounding zones which encompasses most of CWA.

Conditions should be mainly dry through Wednesday morning but the
other big story will be remnant moisture form Barry heading towards
the region by late day in the form of fairly widespread showers and
thunderstorms aided by diurnal heating. These should increase in
coverage from west to east beginning in the late afternoon and
continuing into the evening. Since the environment will also feature
fairly high CAPE (1500-2000+ j/kg) and modest deep layer shear
around 25-30 knots there will be the risk for some storms to produce
locally damaging winds. The bigger concern though looks to be heavy
rainfall...especially heading into Wednesday evening. As deep layer
lift is aided by convergence associated with a cold front
approaching from the north and mid level wave this should act to
focus an area of heavy showers/storms into tomorrow evening leading
to potentially very heavy rainfall in spots as PWATs will be over
2.25 inches. Currently thinking is that with front approaching from
the north that best chance for very heavy rainfall with associated
flood/flash flood threat will be areas just north of I-95 corridor
through eastern PA into northern NJ but this will have to be watched
closely as this could shift south. The heaviest rain looks to taper
off after 6z due to both passage of mid level wave and loss of
diurnal heating.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A long period excessive heat event continues during the long term.
Bermuda high pressure will continue to pump hot and humid air up
across the Middle Atlantic from Thursday through the weekend. Except
for Thursday, highs each day will be in the mid/upper 90s with some
low 100s for Saturday. At the same time, dew points will be mostly
in the low/mid 70s with perhaps some upper 70s at times. These two
factors will produce heat index values in the 100s and low 110s for
these days. Thursday, the one exception, will be cooler as the
remnants of Barry cross the area. Highs may only end up in the
mid/upper 80s.

As the remnants of Barry pass through, heavy rains and scattered
thunderstorms are expected. This may be the only significant
disturbance for the long term. A cold front may drop down from
Canada early next week. It's not certain how much it will weaken
before arriving over our area. It could produce some scattered
shower or tstms, so we have included some chc pops in the fcst for
now.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR with a risk of showers and thunderstorms possible
early but mainly for KABE, KRDG. Winds generally 5 knots or less and
favoring a southerly direction (if not variable).

Wednesday...VFR conditions expected through most of the day. However
showers/storms move in from west to east late day and potentially
affect terminals as far east as the I-95 corridor by 0z with heavy
rainfall and gusty winds along with associated restrictions.
South to southwest winds around 5 to 10 knots.

Wednesday night...Showers/storms continuing into the evening,
especially from around KPHL northward with associated sub-VFR
conditions.

OUTLOOK...

Thu...Frequent showers and a chance of thunderstorms will bring
     lower CIGS/VSBYS at times.
Thu night...VFR except for patchy fog overnight.
Fri thru Sun...Mostly VFR. Sct tstms with lower conds psbl.

&&

.MARINE...
Sub-SCA conditions are expected through Wednesday with seas
generally around 2-3 feet and SW winds 10-15 kts gusting to 20 kts
or less.

For Wednesday night, showers/storms moving in over the waters could
produce locally strong winds and higher seas along with reduced
visibilities.

OUTLOOK...

sub-SCA conditions expected much of the time. Tstms Thu and Thu
evening may produce locally higher winds and seas.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 11 AM to 8 PM EDT Wednesday for PAZ101-103-
     105.
     Excessive Heat Warning from 8 AM Wednesday to 10 PM EDT Sunday
     for PAZ070-071-102-104-106.
NJ...Heat Advisory from 11 AM to 8 PM EDT Wednesday for NJZ009-010-
     012-013-016-020>022-027.
     Excessive Heat Warning from 8 AM Wednesday to 10 PM EDT Sunday
     for NJZ015-017>019.
DE...Heat Advisory from 11 AM to 8 PM EDT Wednesday for DEZ002-003.
     Excessive Heat Warning from 8 AM Wednesday to 10 PM EDT Sunday
     for DEZ001.
MD...Heat Advisory from 11 AM to 8 PM EDT Wednesday for MDZ008-012-
     015-019-020.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...O'Hara
Aviation...Fitzsimmons/O'Hara
Marine...Fitzsimmons/O'Hara
Hazardous weather outlook, Jul 16, 3:15 PM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
315 PM EDT Tue Jul 16 2019

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-171915-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
315 PM EDT Tue Jul 16 2019

...EXCESSIVE HEAT WARNING IN EFFECT FROM 8 AM WEDNESDAY TO 10 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heavy rain and flooding is possible Wednesday night into Thursday as
the remnant low of Barry passes through the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ009-010-012-013-016-020>022-027-
PAZ101-103-105-171915-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-Ocean-Cumberland-
Atlantic-Southeastern Burlington-Western Chester-Western Montgomery-
Upper Bucks-
315 PM EDT Tue Jul 16 2019

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Excessive heat is possible from Wednesday through Sunday. Heat Index
values near or above 100 degrees will be possible Wednesday and Thursday,
potentially reaching as high as 105 degrees on Friday and Saturday.

Heavy rain and flooding is possible Wednesday night into Thursday
as the remnant low of Barry passes through the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ023-171915-
Cape May-
315 PM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Excessive heat is possible from Wednesday through Sunday. Heat Index
values near or above 100 degrees will be possible Wednesday and
Thursday, potentially reaching as high as 110 degrees on Friday and
Saturday.

Heavy rain and flooding is possible Wednesday night into Thursday
as the remnant low of Barry passes through the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007-008-PAZ054-055-060>062-171915-
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
315 PM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rain is possible Wednesday night into Thursday as the remnant
low of Barry passes through the region. Flooding is possible.

Excessive heat is possible late this week. Heat index values 100 to
110 are possible Friday and Saturday afternoons.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024-025-171915-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
315 PM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rain is possible Wednesday night into Thursday as the remnant
low of Barry passes through the region. Flooding is possible.

Excessive heat is possible late this week. Heat index values
approaching 105 degrees are possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-171915-
Eastern Monmouth-Coastal Ocean-
315 PM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the formation of dangerous rip currents
for the northern and central New Jersey shore today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rain is possible Wednesday night into Thursday as the remnant
low of Barry passes through the region. Flooding is possible.

Excessive heat is possible late this week. Heat index values
approaching 105 degrees are possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-171915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
315 PM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 16, 7:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
726 PM EDT Tue Jul 16 2019

PAZ060-101-103-170000-
Western Montgomery-Western Chester-Berks-
726 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS...
NORTHWESTERN MONTGOMERY AND NORTH CENTRAL CHESTER COUNTIES...

At 726 PM EDT, a strong thunderstorm was located over Adamstown, or 8
miles east of Ephrata, moving east at 25 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Reading, Pottstown, Wyomissing, Birdsboro, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Newmanstown, Honey Brook,
Elverson, Bally, Bechtelsville, New Morgan, Spring Ridge, Pughtown,
Glenmoore, Chester Springs, Gilbertsville and Cedarville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4046 7559 4007 7555 4005 7560 4008 7594
      4011 7594 4014 7588 4031 7614 4035 7620
      4037 7620
TIME...MOT...LOC 2326Z 264DEG 22KT 4022 7603

Meola

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:30 AM EDTExcessive Heat WatchPHIBurlington, Camden, Gloucester, Mercer11 hr
Jul 16, 2:44 PM EDTExcessive Heat WarningPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more5 days
Jul 16, 2:44 PM EDTHeat AdvisoryPHIAtlantic, Burlington, Cape May, Cumberland, Hunterdon, Middlesex and 6 more29 hr

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.